Missouri, 2018Flash Flood in Missouri, August 9, 2018
August 9, 2018 · NWS LSX · 1 event in 1 county or zone
Storms trained across southeastern portions of Missouri with several rounds of heavy rain. This produced flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms trained across southeastern portions of Missouri with several rounds of heavy rain. This produced flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 9, 8:45 AM CST, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 9, 8:45 AM CST, 2 hours 50 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
945 AM CDT Thu Aug 9 2018
.UPDATE...
Issued at 931 AM CDT Thu Aug 9 2018
Have increased PoPs across srn portions of the CWA thru the
afternoon into the evening hours. Weak stationary fnt remains
across this region helping support nearly stationary SHRA and
TSRA. Mdls show 850mb moisture convergence across this region thru
the morning hours, but dissipating somewhat during the afternoon.
Latest CAMs support this soln, but may hold on longer into the
afternoon than currently forecast. Regardless, any precip is
expected to dissipate during the evening hours with loss of
heating.
As mentioned, ongoing storms are nearly stationary and may result
in localized flooding. Obviously, these conditions will be closely
monitored throughout the day.
Tilly
&&
.SHORT TERM... (Through Late Tonight)
Issued at 332 AM CDT Thu Aug 9 2018
Patchy dense fog has developed once again early this morning, mainly
over river valleys and portions of southwestern IL. This fog should
dissipate by 8 AM.
Main forecast issue will be the weak frontal boundary that had moved
through the forecast area yesterday and has stalled out just south
of MO/AR border. This boundary will be the focus of showers and
storms today across portions of southeast MO and southern IL as an
upper level shortwave trof lifts east northeast out of AR. Expect
activity to develop by mid morning and persist through the day
before diminishing with loss of daytime heating. How far north the
showers and storms develop will depend on track of upper level
shortwave. For now should remain south of the STL metro area.
Warmer temps expected today with highs in the upper 80s to mid 90s
for most locations. However, will only see mid 80s over portions of
southeastern MO due to lingering cloud cover and precipitation.
By late tonight, a cold front is expected to approach northeastern
Missouri and west-central Illinois. However, precipitation chances
to hold off. So dry and mild conditions with lows in the mid 60s to
low 70s expected.
Byrd
.LONG TERM... (Friday through Wednesday)
Issued at 332 AM CDT Thu Aug 9 2018
A slow moving cold front will sink southward through the bi-state
region during the day Friday. Not much has changed with relatively
minor differences between guidance. Most of the day remains dry,
especially south of I-70. The front stretches from approximately
Chicago to Kansas City during the late morning and early afternoon.
A narrow axis of moisture convergence will stretch along the front,
co-located with a narrow corridor of 2-3K J/kg MUCAPE. Instability
maxes out during the late afternoon with the front just north of the
St. Louis metro area. Provided relatively marginal shear and slow
movement of the front, storms should not be too much of a concern
with short window of time for development and somewhat limited
coverage. The line is likely to be broken/scattered. General
consensus suggests weakening storms will slowly sink south through
the St. Louis area around/after sunset with loss of diurnal
heating.
The weekend consists of many moving parts around the immediate
forecast area, but for now, conditions look dry and quiet. The front
continues to move south into Saturday. Depending on its progress,
portions of southeast Missouri and far southwest Illinois could see
a few showers/isolated storms Saturday afternoon, mainly near/south
of Farmington vicinity. Cooler and drier air filters in behind the
front thanks to northerly flow resulting from troughing over the
Great Lakes and ridging over the northern plains. The Great Lakes
trough develops into a closed upper low over the Ohio Valley, while
surface high builds in over Iowa. Upper ridging over the northern
plains fights to nudge east into early Monday. Surface high in
conjunction with dry/cool source of northerly flow should make for
pleasant weather this weekend into early next week. Temperature will
be slightly below to near normal.
Despite timing differences between GFS/ECM, it generally looks as
though there is a decent bet for a return to active weather
beyond Monday. Ridging over the northern gulf will assist in
steering low pressure through the area through the midweek period.
A warm front running well ahead of the system may result in
showers and storms as soon as Monday night into Tuesday morning.
The low drives northeast with increasing chances for showers and
storms from Tuesday into Wednesday. Cloud cover and precip could
keep temperatures at bay with highs ranging through the 80s.
Maples
&&
.AVIATION... (For the 12z TAFs through 12z Friday Morning)
Issued at 635 AM CDT Thu Aug 9 2018
Fog has developed in the river valleys affecting KSUS and KCPS, so
kept mention of MVFR/IFR visibilities through 13z. Otherwise, VFR
conditions to persist through forecast period with light and
variable winds.
SPECIFICS FOR KSTL:
VFR conditions to persist through forecast period with light and
variable winds.
Byrd
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Aug 9, 3:21 AM CST, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
421 AM CDT Thu Aug 9 2018
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-100930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
421 AM CDT Thu Aug 9 2018
This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and Tonight
There is a chance for thunderstorms this afternoon and evening,
south of a line running from Cuba, MO to Sparta, IL.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a chance of thunderstorms for at least portions of the
area Friday through Sunday and again Tuesday into Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
Maples
Flash Flood, Ste. Genevieve
- When
- August 9, 11:35 AM CST to 2:00 PM CST
- Where
- Ste. Genevieve County, 1.11 mi N of Womack to 3.3 mi WNW of St Marys
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.696, -90.203
Up to five inches of rain fell in a short amount of time causing flash flooding. Coldwater and Alexander Creeks were well above bankfull, flooding nearby roadways.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Texas, August 9 to 11, 2018$400,000 · 50 kt wind · 4 events
- Flash Flooding and Dust Storm in Arizona, August 9 to 11, 20182 injured · $132,000 · 54 kt wind · 9 events
- Tornado and Flash Flood in New Mexico, August 9, 2018$300,000 · EF0 · 7 events
- Dust Storm and Hail in Nevada, August 9 to 11, 2018$170,000 · 1 in hail · 8 events
- Flooding and Damaging Winds in Massachusetts, August 9, 2018$58,000 · 50 kt wind · 10 events
- Damaging Winds and Heavy Rain in Arizona, August 9, 2018$48,000 · 61 kt wind · 6 events
- Damaging Winds and Lightning Strike in South Carolina, August 9, 20181 injured · $3,000 · 55 kt wind · 30 events
- Tornado and Hail in Wisconsin, August 9, 2018$51,000 · EF0 · 3 events
- Damaging Wind in Arizona, August 9, 2018$30,000 · 61 kt wind · 1 event
- Damaging Winds in New York, August 9, 2018$19,000 · 61 kt wind · 2 events
- Flash Flooding and Heavy Rain in Arizona, August 9 to 10, 2018$15,000 · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 9, 201850 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783288.